Minnesota, 2004Flash Flooding in Minnesota, May 11 to 12, 2004
May 11 to 12, 2004 · NWS FGF · 4 events in 4 counties and zones
4 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 11, 1:55 PM CST, 5 hours 5 minutes earlier.
Area forecast discussion, May 11, 1:55 PM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
255 PM CDT TUE MAY 11 2004
.SHORT TERM...
VERY COMPLEX WEATHER SCENARIO UNFOLDING ATTM. MOISTURE CONTINUES TO
SURGE INTO SOUTHERN FORECAST AREA WITH ALMOST A 50 DEGREE TEMP
GRADIENT FROM FAR NORTHWEST TO SOUTH. PRECIPITABLE WATERS AROUND
1.50 INCHES MOVING INTO SOUTH AS WELL...WITH WELL DEFINED FRONT
STRETCHING FROM JUST SOUTH OF JMS NORTHEAST INTO THE ARROWHEAD OF
MN.
FIRST...WILL TALK ABOUT WINTER WEATHER ACROSS THE NORTH TONIGHT
AND WEDNESDAY. LOOKS TO BE MOSTLY FREEZING/FROZEN PRECIP IN MOST OF
NORTHEAST ND INTO EXTREME NORTHWEST MN TONIGHT AND WED...WITH
SLEET/FREEZING RAIN TONIGHT CHANGING TO SNOW BY WED MORNING ALONG
AND NORTH OF A DVL TO HCO LINE. WITH EXPECTED QPF AMOUNTS OF UP TO 1
INCH THROUGH WED HERE...COULD PUSH INTO WINTER STORM WARNING
CRITERIA BUT HOPEFULL THAT GROUND WILL REMAIN WARM ENOUGH FOR
CONTINUED MELTING...BUT WILL NEED WINTER WEATHER ADVISORY HEADLINE
IN THIS AREA TONIGHT AND TOMORROW. WILL NEED TO MONITOR AREA CLOSELY
THOUGH FOR POSSIBLE UPGRADE. WILL ALSO KEEP WIND ADVISORY IN EFFECT
FOR REST OF AREA WITH GUSTS OVER 40 MPH POSSIBLE THROUGH AROUND 05Z.
NOW FOR THE SEVERE WEATHER EVENT WHICH LOOKS LIKELY THIS AFTERNOON
AND OVERNIGHT. CLEAR SLOT DEVELOPING IN NORTHEAST/CENTRAL SD AND
MOVING INTO SOUTHERN AREAS ATTM. EXPECT AREA TO HEAT OUT NICELY
ALONG AND SOUTH OF A LISBON TO DETROIT LAKES TO AROUND PKD
LINE...WITH TEMPS HERE AROUND 80 OR EVEN SLIGHTLY HIGHER. THIS WILL
YIELD CAPES AROUND 1500 J/KG AND SUFFICIENT DEEP LAYERED SHEAR FOR
SUPERCELLS THIS AFTERNOON AND EVENING. A FEW TORNADOES WILL ALSO BE
POSSIBLE JUST NORTH OF THE WARMFRONT WHERE HELICITIES ARE IN EXCESS
OF 450 M2/S2 ALONG WITH VGP PARAMETER AROUND 0.6 ALONG WITH UPPER
DIVERGENCE AND SHORTWAVE MOVING INTO AREA. ALSO...STORM MOTION
SHOULD NEAR PARALLEL SFC BOUNDARY SO IF A SUPERCELL CAN DEVELOP IT
WILL LIKELY LAST AS IT ENCOUNTERS STRONG SHEAR ALONG AND NORTH OF
BOUNDARY. THEREFORE...MY FEELING IS THERE WILL BE FAIRLY SIGNIFICANT
OUTBREAK OF SEVERE WEATHER ALONG AND SOUTH OF FRONT...WITH ELEVATED
PARAMETERS(IE. NEGATIVE SHOWALTER/S) SUFFICIENT TO SUPPORT SEVERE
WEATHER AS FAR NORTH AS THE BORDER. WILL MENTION CATEGORICAL CHANCE
FOR THUNDER IN ALL AREAS WITH SEVERE MENTION AS WELL. HEAVY RAIN
WILL BE POSSIBLE NEAR STORMS AS WELL...WITH TRAINING STORMS AS UPPER
FLOW PARALLELS FRONT. REGION HAS BEEN VERY DRY WITH MOST FLASH FLOOD
GUIDANCE NUMBERS 3+ INCHES IN 1 HOUR...BUT IF AREAS REMAIN NEAR
STORMS FOR A PROLONGED DURATION CAN/T RULE OUT A FEW FLASH FLOOD
WARNINGS EITHER WITH MOISTURE RICH ENVIRONMENT.
BY WEDNESDAY MORNING...PRECIP WILL CHANGE TO ALL SNOW IN NORTHEAST
ND IN ADVISORY AREA. COULD BE UP TO 4 INCHES OF SNOW HERE...WITH ETA
INDICATING POTENTIAL FOR EVEN MORE...SO STAY TUNED. THERE WILL BE
ONGOING THUNDERSTORMS IN FAR EAST WED MORNING AS SFC LOW SLOWLY
MOVES EAST...WITH MUCH COLDER AIR FILTERING IN BEHIND SYSTEM
CHANGING WHICH WILL CAUSE A RAIN SNOW MIX FOR MUCH OF EASTERN ND BY
WED EVENING. UPPER LOW LINGERS AROUND AREA WED NIGHT WITH ANOTHER
WAVE MOVING INTO AREA. WILL CONTINUE SHOWER THREAT INTO THU MORNIGN
BEFORE HIGH FINALLY BUILDS IN AND DRIES AREA OUT. TEMPS WILL BE
MUCH BELOW NORMAL WED AND THU.
.LONG TERM...FRI-TUE. GFS REMAINS MODEL OF CHOICE HERE THOUGH THE
SHORTWAVE BEING SHOVED EASTWARD AND OVER CWA ON FRI IS VERY SLIGHTLY
FASTER THAN 00Z RUN...BUT CONSISTENT WITH ENSEMBLE. RELATED SHOWERS
MOVE EAST SLIGHTLY SOONER TOO AND THIS IS ALREADY HANDLED WELL IN
GRIDS. BUT THE SHORTWAVE ITSELF PASSES OVER WHILE A LOW LEVEL RIDGE
IS IN PLACE SO NO NEW SHOWERS. WEAK SYSTEM TO PASS BY SAT/SAT NIGHT
LOOKS OK TOO THOUGH QPF IS LIKELY OVERDONE IN GFS. UPPER JET TO STAY
SOUTH OF US MOST OF THIS PERIOD SO TEMPERATURES REMAIN BELOW
SEASONAL LEVELS.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY ALL EASTERN ND FOR TODAY...WINTER WEATHER
ADVISORY TONIGHT AND WEDNESDAY FOR
EDDY...BENSON...RAMSEY...WALSH...TOWNER...NELSON...CAVALIER AND
PEMBINA COUNTIES. WIND ADVISORY UNTIL 05Z FOR REST OF ND COUNTIES.
MN...WIND ADVISORY ALL MN COUNTIES UNTIL 05Z...WINTER WEATHER
ADVISORY TONIGHT AND WEDNESDAY FOR KITTSON COUNTY.
&&
KELLENBENZ/GV
Hazardous weather outlook, May 11, 12:30 PM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
130 PM CDT TUE MAY 11 2004
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111400-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH
COUNTY-WILKIN-
130 PM CDT TUE MAY 11 2004
...SEVERE WEATHER OUTBREAK POSSIBLE ACROSS PORTIONS OF SOUTHEAST
NORTH DAKOTA AND ADJACENT PORTIONS OF WEST CENTRAL MINNESOTA LATER
THIS AFTERNOON AND EVENING...
...WINTER WEATHER IS ALSO POSSIBLE FOR PORTIONS OF NORTHEAST NORTH
DAKOTA AND EXTREME NORTHWEST MINNESOTA TONIGHT AND WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A MODERATE RISK OF SEVERE WEATHER WILL BE LIKELY LATER THIS
AFTERNOON AND TONIGHT ALONG AND SOUTH OF A LISBON TO PARK RAPIDS
LINE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF THIS
LINE. THE MAIN THREAT IN THE MODERATE RISK AREA WILL BE ISOLATED
TORNADOES...ALONG WITH VERY LARGE HAIL AND DAMAGING WINDS. FURTHER
NORTH...THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.
THUNDERSTORMS WILL DEVELOP BETWEEN 3PM AND 4PM ACROSS PORTIONS OF
NORTHEAST SOUTH DAKOTA THEN MOVE INTO SOUTHEAST NORTH DAKOTA
THEREAFTER. STORMS WILL BECOME NUMEROUS THIS EVENING ACROSS THE
ENTIRE REGION. THE SEVERE STORMS WILL LIKELY PERSIST THROUGH THIS
EVENING INTO MUCH OF THE OVERNIGHT HOURS. HEAVY RAIN IS ALSO LIKELY
NEAR ANY STORMS.
SLEET AND FREEZING RAIN IS LIKELY TONIGHT ALONG AND NORTH OF A
DEVILS LAKE TO HALLOCK LINE. THE MIXED PRECIPITATION WILL CHANGE TO
ALL SNOW LATE TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW ACCUMULATIONS UP TO 4 INCHES IS POSSIBLE WEDNESDAY FOR PORTIONS
OF NORTHEAST NORTH DAKOTA AND EXTREME NORTHWEST MINNESOTA. SNOW WILL TAPER
OFF LATE IN THE DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR SEVERE WEATHER REPORTS
THIS AFTERNOON AND TONIGHT...ALONG WITH SNOW REPORTS TONIGHT AND
TOMORROW IN PORTIONS OF NORTHEAST NORTH DAKOTA.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)
KELLENBENZ
In the hours before
Local storm report, May 11, 6:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
738 PM CDT TUE MAY 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 3 NE MCLEOD 46.42N 97.25W
05/11/2004 1.75 INCH RICHLAND ND PUBLIC
&&
MML/WJBLocal storm report, May 11, 6:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
743 PM CDT TUE MAY 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL LARIMORE 47.91N 97.63W
05/11/2004 0.75 INCH GRAND FORKS ND FIRE DEPT/RESCUE
&&
MML/WJBLocal storm report, May 11, 6:44 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
744 PM CDT TUE MAY 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL THIEF RIVER FALLS 48.11N 96.18W
05/11/2004 1.00 INCH PENNINGTON MN PUBLIC
0725 PM HAIL BARNESVILLE 46.65N 96.42W
05/11/2004 1.75 INCH CLAY MN TRAINED SPOTTER
0725 PM HAIL LARIMORE 47.91N 97.63W
05/11/2004 0.75 INCH GRAND FORKS ND FIRE DEPT/RESCUE
&&
MML/WJBLocal storm report, May 11, 6:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
756 PM CDT TUE MAY 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL ROTHSAY 46.47N 96.29W
05/11/2004 1.75 INCH WILKIN MN PUBLIC
&&
MML/WJBFlash Flood, Wilkin
- When
- May 11, 7:00 PM CST to May 12, 7:00 AM CST
- Where
- Wilkin County, Lawndale
- Reported by
- NEWSPAPER
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
[A surface low tracked across northern South Dakota, southeast North Dakota, and into northern Minnesota. A strong thermal gradient set up across eastern ND and the northwest quarter of MN. Temperatures rose into the lower 80s across southeast ND and west central MN (with low 60 dew points) by the afternoon of the 11th. Afternoon highs on the 11th along the Canadian border only peaked out in the upper 30s and lower 40s. Strong south-southeast winds surged plenty of moisture into the system. Severe weather broke out by early evening (11th) over southeast ND and it progressed north and east. The largest hail and scattered tornadoes formed in the four county corners of Clay, western Becker, western Otter Tail, and Wilkin. Training thunderstorms along this four county corridor dropped heavy amounts of rain (4-6 inches), causing some flash flooding across the Barnesville, Cormorant, Lawndale, Pelican Rapids, and Detroit Lakes areas. Streets were flooded and barricaded in the larger towns and lakes rose over docks. There were also reports of stalled cars due to high water levels on roadways. As temperatures fell to the middle to upper 20s overnight into the morning of the 12th, accumulating ice and snow occurred in counties along the Canadian border in northeast ND. One-half to one inch of ice accumulated on exposed surfaces, wrecking havoc on rural electrical lines and trees. Roughly 1200 customers in Cavalier and Ramsey counties lost power. As estimated 750 power poles were downed, causing $1.5 million in damages. Strong winds behind the cold front helped cause a domino-effect in snapping stretches of power poles. Power restoration efforts took up to 2 weeks for some customers. Most power pole damage occurred east of highway 1 from from Canada to Fairdale. An official from Cavalier county estimated 25 percent of the trees in the county were damaged or destroyed. Emerging crops also were damaged. Long duration county and river flooding also became an issue across extreme northwest MN, with 3-6 inches of rain also falling in these areas toward midnight on the 11th. Flood warnings were issued for Roseau and Marshall counties, the Roseau River at Roseau, and the Two Rivers River at Hallock. The city of Roseau was only hit by record flooding two years ago, in 2002.]
Flash Flood, Otter Tail
- When
- May 11, 7:01 PM CST to May 12, 7:00 AM CST
- Where
- Otter Tail County, Pelican Rapids
- Reported by
- NEWSPAPER
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
[See the event description under the Lawndale, Wilkin county, flash flood event.]
Flash Flood, Becker
- When
- May 11, 7:02 PM CST to May 12, 7:00 AM CST
- Where
- Becker County, Detroit Lakes
- Reported by
- NEWSPAPER
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
[See the event description under the Lawndale, Wilkin county, flash flood event.]
Flash Flood, Clay
- When
- May 11, 7:03 PM CST to May 12, 7:00 AM CST
- Where
- Clay County, Barnesville
- Reported by
- NEWSPAPER
- Coordinates
- 46.892, -96.491 (the zone’s center; the record gives no point)
[See the event description under the Lawndale, Wilkin county, flash flood event.]
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 11, 20041 death · 1 event
- Ice Storm in North Dakota, May 11 to 12, 2004$2.0 million · 5 events
- Tornadoes and Damaging Winds in Texas, May 11, 2004$431,000 · F1 · 8 events
- Tornadoes and Hail in Minnesota, May 11 to 12, 2004F1 · 52 events
- Hail and Damaging Wind in Missouri, May 11, 2004$300,000 · 1 in hail · 2 events
- Tornadoes and Hail in Texas, May 11, 2004$182,000 · F0 · 8 events
- Damaging Wind in Louisiana, May 11, 2004$250,000 · 55 kt wind · 1 event
- Hail and Damaging Wind in Michigan, May 11, 2004$175,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in South Dakota, May 11, 20041.5 in hail · 29 events
- Hail and Damaging Winds in North Dakota, May 11, 20041.75 in hail · 24 events
- Damaging Wind in Texas, May 11, 2004$25,000 · 50 kt wind · 1 event
- Rip Current in Florida, May 11, 20042 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400933, 5400932, 5400931, 5400930.